Iodine poisoning or iodine excess is an increased level of iodine in the tissues leading to complications. It may be endemic in regions where the diet consists of food with abundant iodine or it is seen in cases related to acute iodine exposure e.g. during the administration of iodine in high doses required for radiologic diagnostic procedures.
Iodine poisoning is reported in several countries and the number of cases is constantly increasing  . Complications associated with this type of poisoning are linked to the thyroid gland, such as hypothyroidism, malignancy, hyperthyroidism, and autoimmune thyroid disease . Research suggests these disorders are related to reactive oxygen species (ROS) causing oxidative stress, as well as consequent recruitment of immune cells and release of cytokines .
Patients might get an excess of this mineral by including iodinated salt in their diet or by taking dietary supplements containing iodine. Also, contrast agents used e.g. in coronary angiography or other radiologic procedures contain iodine that elevates its amount in the tissues, particularly in the thyroid gland. Some cases describe patient death caused by cardiac arrest after investigations with contrast agents. Additionally, treatment of Graves disease includes administration of iodine-containing agents that lower production of the thyroid hormones but increase iodine concentration, leading to possible toxicity .
The medical staff is at risk of iodine excess from the use of antiseptics that include iodine e.g. povidone-iodine, as it is absorbed through the skin .
Radioactive iodine (131I) produced by the fission of uranium is also the cause of major complications. A study suggested that children located in a 300-mile radius from Chernobyl nuclear accident were affected and developed malignant tumors of the thyroid gland .
Furthermore, medications such as amiodarone (used to treat ventricular and supraventricular arrhythmias) have iodine incorporated within their active substance, and contain up to about 37% of the iodine in a dose. Amiodarone induces hypothyroidism or, more frequently, thyrotoxicosis called amiodarone-induced thyrotoxicosis (AIT). AIT is further classified into two types:
Iodine poisoning or iodine excess is diagnosed by evaluating patient's history. Consumption of iodine supplementation or excessive intake of iodine-rich food, previous radiologic diagnostic procedures or possible exposure to radioactive iodine, use of antiseptics containing povidone-iodine, and a history of arrhythmias should be taken into account when interviewing the patient. Specific biomarkers that lead to suspicion of thyroid disorders are available. These include: